Alert archive / South Carolina / Extreme Cold Warnings in 2026

Extreme Cold Warning 1, NWS Columbia, SC

January 30, 202618 counties in South Carolina; 5 counties in Georgia

NWS Columbia, SC issued this extreme cold warning at Jan 30, 2026, 11:44 AM EST for 18 counties in South Carolina; 5 counties in Georgia. It took effect at Jan 31, 2026, 7:00 PM EST. It was in force for 15 hr. 60 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 30, 2026, 11:44 AM EST (16:44 UTC)
In effect from
Jan 31, 2026, 7:00 PM EST
Expired
Feb 1, 2026, 10:00 AM EST
In force
15 hr
Issued by
NWS Columbia, SC
All 23 counties

Burke County, GA, Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Chesterfield County, SC, Clarendon County, SC, Edgefield County, SC, Fairfield County, SC, Kershaw County, SC, Lancaster County, SC, Lee County, SC, Lexington County, SC, McCormick County, SC, Newberry County, SC, Orangeburg County, SC, Richland County, SC, Saluda County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 22 km from the middle of the area, began a volume at 16:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 31, 7:05 PM ESTSNOW 23 Nne Gaston, SCMeasurement of 2 inches of snow north of Gaston.
Jan 31, 7:31 PM ESTSNOW 12 Nw Orangeburg, SCSpotter measured 1 inch of snow northwest of Orangeburg.
Jan 31, 7:50 PM ESTSNOW 4.5Lincolnton, GAUpdates previous snow report from Lincolnton. Spotter measurement of 4.5 inches of snow in Lincolnton GA.
Jan 31, 8:16 PM ESTSNOW 22 Ssw Mulberry, SCEmergency manager measured 2 inches of snow near the Sumter County Courthouse.
Jan 31, 8:58 PM ESTSNOW 6.4Jefferson, SCUpdates previous snow report from Jefferson. Co-Op observer measured 6.4 inches of snow in Jefferson.
Jan 31, 9:15 PM ESTSNOW 33 Wsw Lexington, SCNWS Employee backyard measurement.
Jan 31, 9:16 PM ESTSNOW 4.5Winnsboro, SCUpdates previous snow report from Winnsboro. Broadcast media member gave report of 4.5 inches of snow in Winnsboro.
Jan 31, 9:23 PM ESTSNOW 5.5Grovetown, GASocial media post showing measurement of 5.5 inches of snow in Grovetown GA.
Jan 31, 9:45 PM ESTSNOW 7.3Jefferson, SCUpdates previous snow report from Jefferson. Co-Op observer measured 7.3 inches of snow in Jefferson.
Jan 31, 10:00 PM ESTSNOW 3.4Batesburg, SCUpdates previous snow report from Batesburg. Report of between 3.25 and 3.5 inches of snow measured in Batesburg near Highway 23.
Jan 31, 10:05 PM ESTSNOW 3.33 Wsw Red Bank, SCUpdated previous snow report from 3 WSW Red Bank. Measured 3.25 inches along Longs Pond Road.
Jan 31, 10:09 PM ESTSNOW 2.63 Nne Gaston, SCUpdates previous snow report from 3 NNE Gaston. Measurement of 2.6 inches of snow north of Gaston.
Jan 31, 10:09 PM ESTSNOW 2.63 Nne Gaston, SCUpdates previous snow report from 3 NNE Gaston. Measurement of 2.6 inches of snow north of Gaston.
Jan 31, 10:10 PM ESTSNOW 4.32 N White Rock, SCUpdates previous snow report from 2 N White Rock. Measurement of 4.25 inches of snow from NWS employee east of Chapin.
Jan 31, 10:15 PM ESTSNOW 2.83 Wnw Pelion, SCTrained Spotter reported via NWS Columbia SKYWARN page 2 3/4 inches of snow on Water Tank Rd. in Pelion.
Jan 31, 10:25 PM ESTSNOW 33 Wnw Red Bank, SCPublic reported on Facebook with picture of 3 inches of snow in Lexington, SC near the intersection of Barr Rd. and Longs Pond Rd.
Jan 31, 10:27 PM ESTSNOW 1.82 Nw Orangeburg, SCUpdates previous snow report from 2 NW Orangeburg. Spotter measured 1.75 inch of snow northwest of Orangeburg.
Jan 31, 10:28 PM ESTSNOW 44 N Sesquicentennial Sp, SCSpotter reports 4 inches of snow in northeast Columbia.
Jan 31, 10:45 PM ESTSNOW 2.92 Ssw Mulberry, SCUpdates previous snow report from 2 SSW Mulberry. Emergency manager measured just under 3 inches of snow near the Sumter County Courthouse.
Jan 31, 10:46 PM ESTSNOW 4Westville, SCPublic reported on Facebook with picture of 4 inches of snow in Westville, SC near the intersection of US 521 and Payne Pond Rd.
Jan 31, 10:47 PM ESTSNOW 42 Se Elgin, SCTrained Spotter reported on NWS Columbia SKYWARN page a storm total snowfall of 4 inches.
Jan 31, 10:48 PM ESTSNOW 46 Sw Waynesboro, GAPublic reported on X with picture of 4 inches of snow in Waynesboro on Hwy 56 S.
Jan 31, 10:51 PM ESTSNOW 53 W Lugoff, SCKey Net Controller relayed report of 5 inches of snow at a residence in Lugoff.
Jan 31, 10:51 PM ESTSNOW 5.51 Nnw Buford, SCKey Net Controller relayed report of 5.5 inches of snow at a residence in Lancaster.
Jan 31, 11:25 PM ESTSNOW 45 Nnw Rembert, SCBroadcast Media relayed report of 4 inches of snow between Camden and Rembert. Approximate mid-point used for location.
Jan 31, 11:28 PM ESTSNOW 3.11 Nnw Columbia, SCBroadcast Media relayed a report of 3 1/8 inches of snow in Columbia.
Jan 31, 11:33 PM ESTSNOW 3.62 W Lexington, SCRetired NWS Employee reported 3.6 inches of snow via Facebook.
Jan 31, 11:35 PM ESTSNOW 2.91 Ese West Columbia, SCBroadcast Media relayed a report of 2 7/8 inches of snow in West Columbia.
Jan 31, 11:40 PM ESTSNOW 4.84 Ne Sesquicentennial S, SCBroadcast media relayed a report if 4.75 inches of snow in Pontiac.
Jan 31, 11:49 PM ESTSNOW 4.8Elgin, SCBroadcast media relayed a report of 4.75 inches of snow in Elgin.
Feb 1, 12:00 AM ESTSNOW 2.61 Se Saint Matthews, SCCo-Op Observer relayed a report via SLACK of 2.6 inches of snow in Saint Matthews.
Feb 1, 12:00 AM ESTSNOW 3.5Augusta Bush Field, GAOfficial measurement from NWS snow observer at Augusta Regional AP.
Feb 1, 12:00 AM ESTSNOW 51 Nnw Sesquicentennial, SCPublic reported on Facebook 5 inches of snow in NE Columbia, near Spring Valley.
Feb 1, 12:08 AM ESTSNOW 22 Nw Orangeburg, SCUpdates previous snow report from 2 NW Orangeburg. Updates previous snow report from 2 NW Orangeburg. Spotter measured 1.75 inch of snow northwest of Orangeburg.
Feb 1, 12:08 AM ESTSNOW 5.44 Ssw Elgin, SCKey Net Controller Updated amount to 5.4 inches at 12:08 AM. Trained Spotter reported via NWS Columbia SKYWARN page 4.6 inches of snow ~2mi ESE Pontiac. Coordinates provided.
Feb 1, 12:14 AM ESTSNOW 2.62 Sse Columbia, SCBroadcast media relayed a report via SLACK of 2.6 inches of snow in the Olympia neighborhood of Columbia.
Feb 1, 12:22 AM ESTSNOW 41 Ne Columbia, SCEM relayed a report via SLACK of 4 inches of snow at the Richland County Admin Building.
Feb 1, 12:42 AM ESTSNOW 3.51 Sse Irmo, SCTrained Spotter reported on NWS Columbia SKYWARN page 3.5 inches of snow with a picture in Irmo.
Feb 1, 12:50 AM ESTSNOW 8.42 W Indian Land, SCPublic reported on X a picture of 8.4 inches of snow in Indian Land.
Feb 1, 4:23 AM ESTSNOW 5.54 W Evans, GACoCoRaHS Observer GA-CU-34: Evans 4.2 W reported a 24 hour snowfall of 5.5 inches.
Feb 1, 4:30 AM ESTSNOW 5.54 W Evans, GACocorahs station GA-CU-34 Evans 4.2 W.
Feb 1, 5:01 AM ESTSNOW 2.45 W Pelion, SCCoCoRaHS Observer SC-LX-122: Pelion 4.7 W reported a 24 hour snowfall of 2 7/16 inches.
Feb 1, 5:15 AM ESTSNOW 3.42 Ssw Mulberry, SCUpdates previous snow report from 2 SSW Mulberry. Emergency manager measured 3 6/16 inches of snow near the Sumter County Courthouse.
Feb 1, 5:31 AM ESTSNOW 2.62 N Camden, SCSLACK report from Amateur Radio operator of 2.6 inches of total snowfall at his location.
Feb 1, 6:00 AM ESTSNOW 25 E North, SCCocorahs station SC-OR-52 North 5.2 E.
Feb 1, 6:00 AM ESTSNOW 2.55 W Pelion, SCCocorahs station SC-LX-122 Pelion 4.7 W.
Feb 1, 6:00 AM ESTSNOW 34 Wnw Dreher Island Sp, SCCocorahs station SC-NW-24 Prosperity 8.1 SSE.
Feb 1, 6:15 AM ESTSNOW 2.58 Ese Summerton, SCTrained Spotter reported on NWS Columbia SKYWARN page a picture of 2.5 inches of snow south of Manning.
Feb 1, 6:30 AM ESTSNOW 1.53 Ene New Ellenton, SCCocorahs station SC-AK-51 Aiken 8.6 SE.
Feb 1, 6:30 AM ESTSNOW 8.9Jefferson, SCCO-OP Observer station JEFS2 Jefferson 0.1 NW.
Feb 1, 7:00 AM ESTSNOW 1.54 Ssw Aiken, SCCocorahs station SC-AK-47 Aiken 4.3 SSW.
Feb 1, 7:00 AM ESTSNOW 1.82 Nnw Aiken, SCCocorahs station SC-AK-106 Aiken 2.0 NNW.
Feb 1, 7:00 AM ESTSNOW 1.84 Nne Gloverville, SCCO-OP Observer station GNTS1 Graniteville 1 NE.
Feb 1, 7:00 AM ESTSNOW 2.55 Nw Jackson, SCCocorahs station SC-AK-103 Jackson 5.1 NW.
Feb 1, 7:00 AM ESTSNOW 2.62 N Camden, SCCocorahs station SC-KR-51 2 N Camden.
Feb 1, 7:00 AM ESTSNOW 2.7Privateer, SCCocorahs station SC-SM-46 Sumter 8.7 S.
Feb 1, 7:00 AM ESTSNOW 2.85 Ne Murphys Estates, SCCoCoRaHS report of 2.8 inches of snow near Twin Lakes Airport.
Feb 1, 7:00 AM ESTSNOW 2.85 Ne Murphys Estates, SCCocorahs station SC-ED-2 5 NE Murphys Estates.
Feb 1, 7:00 AM ESTSNOW 2.911 N Edgefield, SCCocorahs station SC-ED-5 Edgefield 10.5 N.
Feb 1, 7:00 AM ESTSNOW 33 Ene Perry, SCCocorahs station SC-AK-87 Salley 6.0 NNE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 4.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2026-01-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2026-01-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1418 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

985 
WWUS72 KCAE 301644
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
1144 AM EST Fri Jan 30 2026

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-311800-
/O.UPG.KCAE.EC.A.0001.260201T0000Z-260201T1500Z/
/O.NEW.KCAE.EC.W.0001.260201T0000Z-260201T1500Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-
Lee-Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern
Lancaster-Southern Lancaster-Northwestern Orangeburg-Central
Orangeburg-Southeastern Orangeburg-
Including the cities of Cheraw, Manning, Aiken, Orangeburg, Holly
Hill, Neeses, Ridge Spring, Indian Land, Columbia, Martinez,
Johnston, Lexington, Cayce, Barnwell, Augusta, Winnsboro,
Denmark, Williston, Evans, Bishopville, Camden, Oak Grove, Seven
Oaks, Lancaster, Bowman, Summerton, Waynesboro, McCormick,
Santee, Brookdale, Saluda, Red Bank, Lincolnton, Community of
Almond Glen, Lugoff, Branchville, Edgefield, Springfield,
Elloree, Andrew Jackson State Park, Eutawville, Elgin, Van Wyck,
West Columbia, Bamberg, St. Matthews, North Augusta, Murphys
Estates, Lancaster Mill, Winnsboro Mills, Blackville, Newberry,
Carolina Commons Shopping Center, Batesburg-Leesville, North,
Springdale, Thomson, Pageland, Clarks Hill, and Sumter
1144 AM EST Fri Jan 30 2026

...EXTREME COLD WARNING IN EFFECT FROM 7 PM SATURDAY TO 10 AM EST 
SUNDAY...

* WHAT...Dangerously cold wind chills as low as zero expected.

* WHERE...Portions of east central Georgia and central South 
  Carolina.

* WHEN...From 7 PM Saturday to 10 AM EST Sunday.

* IMPACTS...Frostbite and hypothermia will occur if unprotected skin 
  is exposed to these temperatures. An extended period of freezing
  temperatures could cause ruptured water pipes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dress in layers including a hat, face mask, and gloves if you must 
go outside.

Make frequent checks on older family, friends, and neighbors. Ensure 
portable heaters are used correctly. Do not use generators or grills 
inside.

&&

$$

DH
5 follow-up statements
947 
WWUS72 KCAE 310632
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
132 AM EST Sat Jan 31 2026

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-010645-
/O.CON.KCAE.EC.W.0001.260201T0000Z-260201T1500Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-
Lee-Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern
Lancaster-Southern Lancaster-Northwestern Orangeburg-Central
Orangeburg-Southeastern Orangeburg-
Including the cities of Cheraw, Lincolnton, Edgefield, Santee,
Orangeburg, Evans, Summerton, Lancaster Mill, Williston, Indian
Land, Johnston, Bowman, Thomson, Community of Almond Glen,
Brookdale, Winnsboro Mills, Springdale, Batesburg-Leesville, St.
Matthews, Murphys Estates, Red Bank, Denmark, Oak Grove, Holly
Hill, Bamberg, Eutawville, Blackville, Lugoff, Pageland, Sumter,
Seven Oaks, Camden, North Augusta, Winnsboro, Cayce, Elgin,
Columbia, Newberry, Springfield, Manning, Augusta, West Columbia,
Branchville, Bishopville, Clarks Hill, Lexington, Ridge Spring,
Andrew Jackson State Park, Barnwell, Neeses, Saluda, McCormick,
Lancaster, North, Aiken, Van Wyck, Waynesboro, Martinez, Carolina
Commons Shopping Center, and Elloree
132 AM EST Sat Jan 31 2026

...EXTREME COLD WARNING REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 
10 AM EST SUNDAY...

* WHAT...Dangerously cold wind chills as low as 1 below expected.

* WHERE...Portions of east central Georgia and central South 
  Carolina.

* WHEN...From 7 PM this evening to 10 AM EST Sunday.

* IMPACTS...Frostbite and hypothermia will occur if unprotected skin 
  is exposed to these temperatures. An extended period of freezing 
  temperatures could cause ruptured water pipes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dress in layers including a hat, face mask, and gloves if you must 
go outside.

Make frequent checks on older family, friends, and neighbors. Ensure 
portable heaters are used correctly. Do not use generators or grills 
inside.

&&

$$

CJR
837 
WWUS72 KCAE 311813
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
113 PM EST Sat Jan 31 2026

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-011500-
/O.CON.KCAE.EC.W.0001.260201T0000Z-260201T1500Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-
Lee-Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern
Lancaster-Southern Lancaster-Northwestern Orangeburg-Central
Orangeburg-Southeastern Orangeburg-
Including the cities of Holly Hill, Eutawville, West Columbia,
Edgefield, Augusta, Winnsboro Mills, Ridge Spring, Lexington,
Winnsboro, Denmark, Lancaster Mill, Brookdale, Sumter,
Branchville, Pageland, North Augusta, Carolina Commons Shopping
Center, Camden, Manning, Williston, Community of Almond Glen,
North, Neeses, Elloree, Bamberg, Seven Oaks, Murphys Estates,
Clarks Hill, Waynesboro, Springdale, Indian Land, Santee,
Johnston, Lincolnton, Van Wyck, Cayce, Newberry, Saluda,
Barnwell, Orangeburg, McCormick, Bishopville,
Batesburg-Leesville, Lancaster, Thomson, St. Matthews, Cheraw,
Martinez, Red Bank, Columbia, Summerton, Blackville, Andrew
Jackson State Park, Aiken, Springfield, Lugoff, Oak Grove, Evans,
Elgin, and Bowman
113 PM EST Sat Jan 31 2026

...EXTREME COLD WARNING REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 
10 AM EST SUNDAY...

* WHAT...Dangerously cold wind chills around 0 degrees expected.

* WHERE...Portions of east central Georgia and central South 
  Carolina.

* WHEN...From 7 PM this evening to 10 AM EST Sunday.

* IMPACTS...Frostbite and hypothermia will occur if unprotected skin 
  is exposed to these temperatures. An extended period of freezing 
  temperatures could cause ruptured water pipes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dress in layers including a hat, face mask, and gloves if you must 
go outside.

Make frequent checks on older family, friends, and neighbors. Ensure 
portable heaters are used correctly. Do not use generators or grills 
inside.

&&

$$

CRL
284 
WWUS72 KCAE 010000
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
700 PM EST Sat Jan 31 2026

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-011200-
/O.CON.KCAE.EC.W.0001.000000T0000Z-260201T1500Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-
Lee-Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern
Lancaster-Southern Lancaster-Northwestern Orangeburg-Central
Orangeburg-Southeastern Orangeburg-
Including the cities of Winnsboro, St. Matthews, Thomson, Oak
Grove, Ridge Spring, Lugoff, Johnston, Lancaster Mill, Santee,
Springdale, Summerton, Springfield, Newberry, Manning, Brookdale,
Edgefield, McCormick, Bishopville, Barnwell, Branchville, Cheraw,
North Augusta, Seven Oaks, Indian Land, Martinez, Lexington,
Orangeburg, Carolina Commons Shopping Center, West Columbia,
Aiken, Saluda, Batesburg-Leesville, Neeses, Lincolnton, Community
of Almond Glen, Pageland, Bamberg, Evans, Waynesboro, Red Bank,
Van Wyck, Augusta, Bowman, Williston, Camden, North, Clarks Hill,
Columbia, Cayce, Denmark, Sumter, Andrew Jackson State Park,
Lancaster, Blackville, Elloree, Winnsboro Mills, Holly Hill,
Murphys Estates, Eutawville, and Elgin
700 PM EST Sat Jan 31 2026

...EXTREME COLD WARNING REMAINS IN EFFECT UNTIL 10 AM EST SUNDAY...

* WHAT...Dangerously cold wind chills as low as 1 above.

* WHERE...Portions of east central Georgia and central South 
  Carolina.

* WHEN...Until 10 AM EST Sunday.

* IMPACTS...Frostbite and hypothermia will occur if unprotected skin 
  is exposed to these temperatures. An extended period of freezing 
  temperatures could cause ruptured water pipes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dress in layers including a hat, face mask, and gloves if you must 
go outside.

Make frequent checks on older family, friends, and neighbors. Ensure 
portable heaters are used correctly. Do not use generators or grills 
inside.

&&

$$

SL
393 
WWUS72 KCAE 011033
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
533 AM EST Sun Feb 1 2026

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-011500-
/O.CON.KCAE.EC.W.0001.000000T0000Z-260201T1500Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-
Lee-Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern
Lancaster-Southern Lancaster-Northwestern Orangeburg-Central
Orangeburg-Southeastern Orangeburg-
Including the cities of West Columbia, Augusta, Van Wyck, North
Augusta, Orangeburg, Blackville, Lancaster Mill, Bishopville,
Evans, Cheraw, Seven Oaks, Brookdale, Indian Land, Clarks Hill,
Carolina Commons Shopping Center, Manning, North, Saluda, Neeses,
Andrew Jackson State Park, Lancaster, Batesburg-Leesville,
Elloree, Ridge Spring, Aiken, Pageland, Columbia, Cayce,
Branchville, Sumter, Oak Grove, Barnwell, Santee, Lugoff, Bowman,
Red Bank, Winnsboro, Edgefield, Summerton, Johnston, Community of
Almond Glen, Waynesboro, Bamberg, Eutawville, Lexington,
McCormick, Springfield, Martinez, St. Matthews, Lincolnton,
Winnsboro Mills, Holly Hill, Denmark, Springdale, Thomson,
Williston, Murphys Estates, Elgin, Camden, and Newberry
533 AM EST Sun Feb 1 2026

...EXTREME COLD WARNING REMAINS IN EFFECT UNTIL 10 AM EST THIS 
MORNING...

* WHAT...Dangerously cold wind chills around 0 degrees expected.

* WHERE...Portions of east central Georgia and central South 
  Carolina.

* WHEN...Until 10 AM EST this morning.

* IMPACTS...Frostbite and hypothermia will occur if unprotected skin 
  is exposed to these temperatures. An extended period of freezing 
  temperatures could cause ruptured water pipes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dress in layers including a hat, face mask, and gloves if you must 
go outside.

Make frequent checks on older family, friends, and neighbors. Ensure 
portable heaters are used correctly. Do not use generators or grills 
inside.

&&

$$

CJR
282 
WWUS72 KCAE 011457
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
957 AM EST Sun Feb 1 2026

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-011600-
/O.EXP.KCAE.EC.W.0001.000000T0000Z-260201T1500Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-
Lee-Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern
Lancaster-Southern Lancaster-Northwestern Orangeburg-Central
Orangeburg-Southeastern Orangeburg-
Including the cities of Community of Almond Glen, Lancaster,
Augusta, Carolina Commons Shopping Center, Winnsboro Mills, Red
Bank, Pageland, North Augusta, Edgefield, Manning, Bamberg,
Branchville, Orangeburg, Waynesboro, Blackville, Springfield,
Santee, Saluda, Indian Land, Sumter, Denmark, Bishopville, Andrew
Jackson State Park, Holly Hill, Batesburg-Leesville, Murphys
Estates, Lincolnton, Cheraw, Lancaster Mill, North, Elgin,
McCormick, Williston, Bowman, Neeses, Seven Oaks, Cayce,
Columbia, Aiken, Elloree, Eutawville, Brookdale, Oak Grove,
Thomson, Lexington, Clarks Hill, Winnsboro, Newberry, Martinez,
Springdale, Ridge Spring, Camden, Summerton, Van Wyck, Barnwell,
Lugoff, Evans, St. Matthews, West Columbia, and Johnston
957 AM EST Sun Feb 1 2026

...EXTREME COLD WARNING WILL EXPIRE AT 10 AM EST THIS MORNING...

The threat has ended.

$$

CAL

What forecasters said that day

The local office's own words before this extreme cold warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this extreme cold warning went out at Jan 30, 6:30 AM EST, 5 hours 14 minutes earlier. Its key messages:

  • 1) Significant snow storm expected this weekend.
  • 2) Well-below normal temperatures likely continue into early next week. An Extreme Cold Watch remains in effect Saturday night into Sunday morning.
Area forecast discussion, Jan 30, 6:30 AM EST, 5 hours 14 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
630 AM EST Fri Jan 30 2026

.WHAT HAS CHANGED...
Winter Storm Warning issued for the forecast area which will go
into effect from 10 PM this evening to 10 AM Sunday.

Aviation discussion for the 12z TAF issuance.

&&

.KEY MESSAGES...
- 1) Significant snow storm expected this weekend.

- 2) Well-below normal temperatures likely continue into early
  next week. An Extreme Cold Watch remains in effect Saturday
  night into Sunday morning.

&&

.DISCUSSION...
KEY MESSAGE #1: Significant snow storm expected this weekend.

Summary: The Winter Storm Watch has been upgraded to a Winter Storm
Warning as confidence builds in significant snowfall. Snow
amounts are expected to be highest in the northern Midlands and
near the NC/SC border with total snowfall forecast to be between
6 to 8 inches. Across the remainder of the area 3 to 6 inches
is generally expected but could vary locally. Wind gusts above
30 mph will be possible which could lead to blowing snow and
reduced visibilities as well as very cold wind chills (mentioned
more in key message 2).

Forecast Confidence: An abnormally deep upper level trough will
swing through the Southeast on Saturday and Sunday. The depth of the
trough will be near the climatological maxima with a rapid
intensification of a coastal low to our south and east. This is
a favorable climatological setup for our most notable historical
snowfall events with cold air in place and upper troughing over
the eastern US, reinforced by the much colder air mass to the
west moving into the area. Although confidence in snowfall over
the area in general is higher than a typical winter event, there
are still some small scale features which could lead to varying
amounts in localized areas. Mesoscale processes such as banding
and dynamically induced snow showers as the upper low moves
overhead could lead to locally higher amounts. Forecast snow to
liquid ratios are also far above normal for this region of the
country. This could lead to phenomena rarely seen in the region
such as blowing snow.

Timing: On Friday evening there is some potential for precipitation
as weak moisture advection develops. Forecast soundings show that
the snow growth region may not be saturated until early Saturday
morning for most of the FA. This could allow for some rain sprinkles
until colder air moves in aloft and ice is introduced to the
cloud. Although there may be a brief mix of rain and snow we
would expect a quick transition to all snow overnight as cold
air continues to move over the region. Snow rates should pick up
through the day as the upper trough approaches continuing into
the evening. Snow is expected to move out of the area by Sunday
morning.

Impacts: Significant snowfall amounts, strong winds, and bitter cold
may lead to dangerous travel conditions on Saturday and Sunday. With
temperatures near or below freezing through the day on Sunday we may
see travel impacts extend into early next week. There is potential
for this system to produce the highest snowfall totals over the area
since the February 2010 snow storm and fall into the top 20 of snowfall
events for the Columbia and Augusta areas.

KEY MESSAGE #2: Well-below normal temperatures likely continue
into early next week. An Extreme Cold Watch remains in effect
Saturday night into Sunday morning.

Broad upper troughing remains entrenched over the area ahead of
the incoming winter weather. This is expected to keep
temperatures below average, although today is forecast to be
warmer than the past few days (and the next few days). With the
onset of winter precipitation expected tonight, temps are
expected to be cold once again, but likely above Cold Weather
Advisory criteria. As the snow continues on Saturday, temps
don't rise that much and most of the forecast area stays below
freezing for the entire day. The main exceptions being in the
CSRA and southern Midlands, where temps could edge above
freezing by a degree or two. A shot of reinforcing cold air
arrives Saturday night into Sunday morning as the system begins
to exit the area. In addition to likely record setting cold
ambient temps, the winds mentioned in Key Message #1 will cause
wind chill values to drop to near 0F for much of the forecast
area. Thus, an Extreme Cold Watch remains in effect. It should
be noted that at these wind chills, frostbite can occur in the
matter of 30-40 minutes to exposed skin. Frigid air hangs on for
Sunday night, thanks in large part to the expected fresh snow
pack. Lows Sunday night could reasonably be colder than Saturday
night, but wind chills will likely be higher than Saturday
night due to light winds caused by high pressure. Nonetheless, a
Cold Weather Advisory is looking more likely for Sunday night.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
VFR conditions to begin the TAF period with ceilings gradually
lowering to likely MVFR, potentially IFR, at the end of the
period.

High clouds are streaming over the region at the time of this
writing. Expect these clouds to increase in coverage as ceilings
gradually lower through the TAF period. Ceilings are likely to
be in the MVFR category late in the period, with IFR cigs
possible. Light east winds around 5 kts are anticipated to
persist into the afternoon, followed by a shift to more
southeasterly winds. Winds expected to switch again to northeast
as they begin to increase to 5-10 kts after about 00z. A few
higher gusts are possible at the end of the period, but
confidence is too low at this time. An approaching system is
expected to bring snow to the terminals late tonight into
Saturday. However, latest hi-res guidance pushes the onset back
somewhat and likely affect the terminals after this TAF period.

EXTENDED AVIATION OUTLOOK...Impactful aviation weather becomes more
likely Saturday as a low pressure system moves into the region
with wintry precipitation likely.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...Winter Storm Warning from 10 PM this evening to 10 AM EST
     Sunday for SCZ016-018-020>022-025>031-035-037-038-041-115-
     116-135>137.
     Extreme Cold Watch from Saturday evening through Sunday
     morning for SCZ016-018-020>022-025>031-035-037-038-041-
     115-116-135>137.
GA...Winter Storm Warning from 10 PM this evening to 10 AM EST
     Sunday for GAZ040-063>065-077.
     Extreme Cold Watch from Saturday evening through Sunday
     morning for GAZ040-063>065-077.

&&

DISCUSSION...29/CJR
AVIATION...29

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 30, 1:22 AM ESTWinter Storm WarningCAEAiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 12 more55 hr

Nearby

Extreme Cold Warnings in South Carolina, 2026Extreme Cold Warnings in Georgia, 2026Every extreme cold warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.